Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 202, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 1998, 5:05 PM CDT for Dickinson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 1998, 5:05 PM CDT (22:05 UTC)
- Expired
- Sep 20, 1998, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Dickinson County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
836
WUUS1 KTOP 202206 RRA
SVRTOP
KSC041-202245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT SUN SEP 20 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS
* UNTIL 545 PM CDT
* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CARLTON...OR ABOUT 24
MILES SOUTH OF ABILENE...MOVING NORTHEAST AT 15 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
HOPE
CARLTON
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:09 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 20, 3:09 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 309 PM CDT SUN SEP 20 1998 TEMPERATURES AND PRECIPITATION MAIN FORECAST PROBLEMS. 19Z SURFACE SHOWS A COUPLE OF DIFFERENT BOUNDARIES IN THE PLAINS. SURFACE LOW IN THE VICINITY OF KDDC...AND A WARM FRONT INTO CENTRAL THEN SOUTHEAST KANSAS. MAIN COLD FRONT LOOKS TO BE HANGING BACK IN NEBRASKA AS DEW POINTS IN THE 40S AND 50S ARE NOTED IN MUCH OF KLBFS CWA. SOME CONVECTION STARTING TO FIRE IN WARM SECTOR OVER SOUTHCENTRAL KANSAS WHERE ADAP SHOWS LIS AROUND -8 AND WEAK CAP. SOME OF THIS CONVECTION COULD SKIRT SOUTHERN CWA THIS EVENING. MODELS DIFFER IN HANDLING LOW LEVEL COLD AIR WITH AVN MOST AGGRESSIVE DRIVING IT SOUTH AND NGMS NORTHWARD BIAS HOLDING COLD AIR OFF AWHILE. ETA NORMALLY BEST IN THESE SITUATIONS SO WAS FOLLOWED. EXPECT NEBRASKA COLD FRONT TO GRADUALLY WORK ITS WAY SOUTH OVERNIGHT MAKING IT INTO NORTHERN KS BY MORNING THEN THROUGH CWA BY MONDAY AFTERNOON. MEANWHILE MID LEVEL IMPULSES EJECT FROM GREAT BASIN UPPER LOW AND INTO THE PLAINS. CONVERGING Q-VECTORS SUGGEST LIFT INTO CENTRAL THEN EASTERN KS TONIGHT WHILE SOUTHERLY FLOW RIDES UP AND OVER SOUTHERN KANSAS WARM FRONT. 310K ISENTROPIC ANALYSIS INDICATES DECENT PRESSURE ADVECTION INTO THE CWA AS WELL. THUS WILL KEEP LIKELY POPS GOING TONIGHT OVER ALL OF THE AREA AND WILL TAPER TEMPS NORTH TO SOUTH. DEW POINTS STILL IN THE 60S ACROSS THE CWA SO ONLY THE NORTHERN ZONES SHOULD DROP BELOW 60 AS FRONT APPROACHES. AS FRONT DROPS SOUTH MONDAY...PRECIP POSSIBLE RIGHT ON THROUGH TUESDAY AS EAST TO NORTHEAST LOW LEVEL FLOW IS OVERRUN BY SOUTHERLY THEN WESTERLY FLOW ALOFT. BEST CHANCES WILL COME MONDAY NIGHT AS NEXT PIECE OF ENERGY EJECTS INTO THE PLAINS. COOL AIR WILL CONTINUE TO BE REINFORCED THROUGH TUESDAY SO WILL KNOCK A COUPLE OF CATEGORIES OFF HIGHS AND LOWS. FINAL NUMBERS LOOK TO BE A BLEND OF FWC/FAN GUIDANCE VALUES...MORE IN LINE WITH ETA SURFACE TEMPERATURE PROGS. .TOP...NONE. SD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 45 min |
| Sep 20, 6:09 PM CDT | Tornado Warning | TOP | Clay, Geary, Riley | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.